Discussions that mention xanax

Addiction & Recovery board


Hi Moonlight

Friend, I AM another person who was on Xanax for a very long time.... about 12 years total. So hello, Soulmate. Smiles. Like you, the drug turned on me also and reduced me to a blubbering, sobbing mess before it was all over. I was on both opiate p[ainkillers and Xanax. I tapered first from the opiates and when that was over, I began the taper from Xanax. At my peak, I was taking up to five .5 Xanax a day. When I bregan truly tapering from them, I was down to three tabs a day, in three doses.. morning, afternoon and night.

The most important thing I can tell you to start is that coming off a strong benzo like Xanax needs to be done sooooooo slowly. Much more so than an opiate. Coming off too quickly can lead to seizures, but that aside, the withdrawal symptoms can be really tough, so the slower the better. I did it in months, but in hindsight, I wish I had taken a year or more. When you are reay to start, please don't give tyourself a timeframe. Let your body and mind set the pace for you.


There are different schools of thought about coming off... some doctors believe a switch to Valium is the right course. Some believe just come off what we are on with no switches. I chose not to make a switch and worked from where I was under my family doctor. Time was not a factor... the guideline was to make progress and however long it took, it took.

The first cut was only a quarter of a tab from one of the doses. I stayed there a couple of weeks before I cut a quarter of a tab from another dose. After that, the cuts kept getting asmaller and smaller. A rule of thumb is to never make more than a 5%-10% cut at a time. When the end finally started to rioll around, I was taking crumbs of the tab.

My friend, it is not a walk in the park to come off Xanax, but truly it can be done. My life is more balanced and stable and rewarding now. I so hope the same for you. I know it can happen for you. Ask any questions you want. There is nothing I am not willing to share to help you through this. As I went through my own withdrawals and fight for my life, so many helped me through it all. I would be honored to do the same for you.

Best, best wishes
reach
Hi, Can I ask why you were on Xanax. I've been on it for 16 years right after my son died. I have not been able to stop either. But I do feel that I will always need it, now since my 2nd son died this past xmas. If I were to stop I would need to replace it with something else. But everything out there seems to be very addictive. Thats why I asked why you were taking it. Did you need to use it for such a long time or was it just the addicting part. Thanks Laray
hi im glad i came accross this post i to take 4 mgs xanax the reason i was put on mine was i had a ovary removed back in 2006 and within 2 weeks i went nuts so the dr put me on 3 -1 mgs xanax a day it did help calm me down cause i was a total mess i been on them only 2 and a half yrs and i have tried going off them but i also have a seizure disoder and i freak out well my dr for what reason i dont know wrote out my new scrip but dated it 7 days after my refill so im going to be without for 7 days i called the hospital and they said if i have a seizure call 911 .oh and by the way im not going back to that dr cause he knows i have seizures bad ones too and he should know about the harm of stopping cold turkey i told him about this he said oh you will be fine i dont think so cause last time i tried to stop i was a mess but i so want off these ugly wicked pills im making appt for rehab but im not sure what they do there they said id be there 7-10 days and when i walk out of there i will be a changed person i sure hope so the only thing im scared of is will i get the panic attacks back once im off them .when i was put on them i had no idea they were addicted or depenced on them the dr never told me and im seeing a new dr june 3rd i cant taper off myself i dont have enough will power to do it .and if i have seizures which i do often and i take a xanax it helps calm me down alot so im a bit scared about coming off them any advice.and i had the seizures before i took the xanax but didnt know it was seizures till this past dec 07.
vickie
1. Start taking an SSRI antidepressant (Zoloft etc)

2. After you have been on this a few weeks, change from Xanax to Valium. 0.5mg of Xanax is = to 5mg Valium, so multiply your dose by ten to get the Valium equivalent.

Take the dose of Valium all as one dose at bedtime.

3. After a week on taking the valium, drop the dose back by a small amount (say halt a tablet), stay at this dose for a week

4. Keep dropping the dose of Valium by half or a quater of a tablet per week until you are off of them.

Wait a few months before giving any thought to stopping the SSRI. These are not habitforming, and might be neded for ever to keep your symptoms at bay.

While withdrawing, take advil or tylenol for headache, Sominex or Unisom for sleeplessness etc.
[QUOTE=aussiejono;3583794]1. Start taking an SSRI antidepressant (Zoloft etc)

2. After you have been on this a few weeks, change from Xanax to Valium. 0.5mg of Xanax is = to 5mg Valium, so multiply your dose by ten to get the Valium equivalent.

Take the dose of Valium all as one dose at bedtime.

3. After a week on taking the valium, drop the dose back by a small amount (say halt a tablet), stay at this dose for a week

4. Keep dropping the dose of Valium by half or a quater of a tablet per week until you are off of them.

Wait a few months before giving any thought to stopping the SSRI. These are not habitforming, and might be neded for ever to keep your symptoms at bay.

While withdrawing, take advil or tylenol for headache, Sominex or Unisom for sleeplessness etc.

Just to clarify, many SSRI'S are habit-forming and you can experience extreme withdraws from them.